Maine, 2021Winter Storm and Coastal Flood in Maine, February 1 to 3, 2021
February 1 to 3, 2021 · NWS CAR · 16 events in 15 counties and zones
exiting across the Maritimes during the 3rd. expanding across the remainder of the region through the early morning hours of the 2nd.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intensifying low pressure tracked across the Gulf of Maine and Downeast Maine during the 2nd...exiting across the Maritimes during the 3rd. Snow developed during the late evening of the 1st across Downeast areas ...expanding across the remainder of the region through the early morning hours of the 2nd. Snow...heavy at times...then persisted through the 2nd. The snow mixed with sleet and freezing rain at times...most extensive across central and Downeast areas. Warning criteria accumulations occurred through the morning and afternoon of the 2nd. Precipitation then ended from the late evening hours of the 2nd through the early morning hours of the 3rd. Storm total snow accumulations ranged from 9 to 15 inches across northern areas. Wind gusts of 30 to 35 mph occurred across northern areas producing areas of blowing and drifting snow. Across central portions of the region.. storm total snow accumulations generally ranged from 7 to 11 inches along with up to 1 to 2 inches of sleet. Snow accumulations Downeast varied dependent on the extent of mixing with sleet and freezing rain. Storm total snow accumulations across interior Downeast areas and coastal portions of Washington County generally ranged from 6 to 10 inches...with local totals up to around 12 inches. Storm total snow accumulations across coastal Hancock county generally ranged from 3 to 6 inches...where a more extensive mixture with sleet occurred. Sleet accumulations across interior and coastal Downeast areas ranged up to 2 to 3 inches. Wind gusts of 35 to 45 mph occurred across Downeast areas with the strongest winds along the Downeast coast. Ice accumulations of 1/10 to 2/10 of an inch also occurred across much of the region.|The strong onshore flow and large waves led to coastal flooding across portions of coastal Hancock county around the time of high tide during the afternoon of the 2nd. Seawall Road was closed for a time due to water and debris covering the road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 1, 9:17 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Feb 1, 9:17 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
917 PM EST Mon Feb 1 2021
.SYNOPSIS...
Low pressure will approach from the south tonight, and track
northeast into the Maritimes by Wednesday. High pressure will
build into the region on Thursday and move east on Friday.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
9:15 PM Update...Snow is now beginning to move onto the Downeast
coast so increased pops along the coast. The timing of the
northward progression of the snow from there looks good. The
air cooled quickly in the clear sky across the north before the
high clouds came in and so had to adjust lows down quite a bit,
esp in valleys. Expect temps to level off now that clouds are
coming in.
Coastal low currently sitting to the south of the NY Bight with snow
hvg overspread most of MA and entering srn NH at this time. Coastal
areas this morning were able to squeeze out a few snow showers as
low stratocu deck moved east off of the Bay of Fundy. Mesoscale snow
bands are rotating thru srn New England and expect these bands wl
continue as they move through the area tomorrow.
Coastal low wl deepen ovrngt with warm advection snow mvg into the
Downeast coast by midnight. Dry air present acrs nrn zones wl delay
pops by 2-3 hours as it heads up along the ern seaboard. Slow mvmnt
of the coastal is due to vertically stacked system just creeping off
of the east coast. As snow heads north acrs the area, a secondary
low wl develop to the northeast of coastal low as s/wv rotates
around parent H5 low on Tue aftn.
LLJ of 50-60kts wl accompany coastal low and likely lead to strong
winds along the coast and potential mixing, though mainly over
interior Downeast. Latest guidance has trended colder with the
overall system, likely due to weak low dvlpng acrs ern Gulf adding
to colder air continuing to filter acrs the north and east. Would
not be surprised to see area of sleet make it as far north as the
Presque Isle and Caribou area but feeling it is most likely to make
it as far north as Houlton.
Still expecting 6-10 inches with sleet accums around 1/2 inch and a
glaze of ice. Expect highest snowfall rates between midnight and
daybreak acrs Downeast zones. Central areas likely to see 6-13
inches with sleet accums around 1/2 inch with potential bands and
highest snow rates in the late morning to early aftn hrs. Still
looking at 9-15 inches acrs nrn and wrn areas with highest snowfall
rates likely in the aftn and evng hrs.
Snow will be accompanied by northeasterly wind gusts on the order of
35-45 mph, leading to significant blowing and drifting snow. This is
especially true acrs nrn areas where snow wl be just a tad fluffier
than srn zones.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The low pressure system centered over Downeast should slowly
begin to decrease snow showers by early Wednesday morning,
though recent model runs show ample moisture on the backside of
the low. This should keep clouds around with a chance of snow
showers in the north and west. Strong warm air advection with
this system should change snow showers to wintery mix and rain
for coastal and interior Downeast, Bangor region, and Penobscot
valley. By Wednesday night, a shortwave from the Atlantic should
help push out the lingering low, making way for weak high
pressure to settle into the region. GFS and NAM has the
remaining snow showers exiting the region faster than Europe and
Canadian models, but general agreement that a general drying
should occur into Thursday morning. The high pressure is
expected to settle in for the rest of Thursday with high clouds
covering the region and some clearing in the south. This high
should bring in gusty NW winds, but temperatures are expected to
be above normal for the day.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
High pressure will remain in the region Thursday night into
Friday morning in the wake of the next system over the Great
Lakes. Models show a break off low from the system’s cold
front to our south, causing S winds a plenty of moisture for
chance snow showers over the region except for coastal Downeast
with mixed showers. This system should continue pumping moisture
into the state as pops change from chance to likely overnight
Friday into Saturday morning.
After a break Saturday afternoon and night, another system
ahead of an arctic front could bring the next chance of snow to
the region later Sunday afternoon into Monday. However, high
amounts of uncertainty remain for the location and timing of
this system, so kept chance pops into Monday with possible
clearing Monday night.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
NEAR TERM:
MVFR through early evening, except VFR N of KHUL. Then MVFR at
all northern terminals by midnight with IFR or lower developing
at southern terminals with snow developing. IFR reaches northern
terminals by mid Tuesday morning, as snow gradually spreads from
S to N.
Light and variable winds into this evening at northern terminals
with NE winds less than 10KT at southern terminals. Winds
increase at southern terminals to 10-15KT at southern terminals
this evening, then become gusty with 20-30KT gusts (strongest
coastal terminals) by around/just after midnight. Winds
continue to increase out of the NE on Tuesday with northern
terminals 15G25KT and southern terminals 15-25G25-35KT
(strongest coastal terminals). LLWS develops overnight from KHUL
south and continues on Tuesday.
SHORT TERM: Wednesday-Wednesday night...IFR/LIFR likely across
northern terminals with IFR/MVFR likely at southern terminals.
Thursday-Thursday night...MVFR with VFR in southern terminals by
the night.
Friday...VFR, probably becoming MVFR or lower in mainly snow north
and a wintry mix southern terminals.
Friday night..IFR or lower probable in snow N terminals and a
wintry mix southern terminals.
Saturday...Becoming VFR. W winds G15-20KT possible.
&&
.MARINE...
NEAR TERM: Winds will increase to gale force tonight over all
waters, with outer waters gusting to storm force after midnight.
Winds likely to drop below gale force Tue evening with SCA
conditions likely through Wed morning. Seas will increase to
between 15-19 ft on the outer waters on Tue morning before very
slowly diminishing below 10ft by the end of the period.
SHORT TERM: High seas should keep the SCA into Wednesday and
Thursday. By Thursday evening and night, seas should decrease to
5 ft and remain there through Friday evening. By early Friday
night winds and seas should increase again to SCA criteria.
&&
.TIDES/COASTAL FLOODING...
The big concern is high tide on Tuesday afternoon near 2PM.
Storm surge that could be in excess of 2 feet is expected. We
don't really have a particularly high astronomical tide and
that's going to prevent more widespread issues. Nonetheless, the
surge and prolonged NE flow will probably generate some minor
coastal flooding for vulnerable locations such Machias and Deer
Isle Causeway. With the elevated water levels at high tide and
seas that could approach 20 ft at times, confidence is much
higher in wave runup issues for Seawall Rd on Mount Desert
Island and Schoodic Point. This could mean some hazardous
conditions for motorists with rocks pushed onto roads. In
addition, beach erosion for locations such as Rogue Bluffs can
be expected. The next high tide could also generate minor
problems as water levels will remain high...as well as wave
heights.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 7 AM Tuesday to 7 AM EST Wednesday
for MEZ001>005-010-031.
Winter Storm Warning from 2 AM Tuesday to 2 AM EST Wednesday
for MEZ006-011-015-016-032.
Winter Storm Warning until 11 PM EST Tuesday for MEZ017-029-
030.
Coastal Flood Advisory from noon to 3 PM EST Tuesday for
MEZ029-030.
MARINE...Gale Warning until 7 PM EST Tuesday for ANZ052.
Storm Warning until 11 AM EST Tuesday for ANZ050-051.
&&
Near Term...Farrar/MCB
Short Term...LaFlash
Long Term...LaFlash
Aviation...Farrar/LaFlash
Marine...Farrar/LaFlash
Tides/Coastal Flooding...MWHazardous weather outlook, Feb 1, 4:20 AM EST, 18 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
420 AM EST Mon Feb 1 2021
MEZ001>005-010-031-020930-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Central Piscataquis-
Southern Piscataquis-
420 AM EST Mon Feb 1 2021
...WINTER STORM WARNING IN EFFECT FROM 7 AM TUESDAY TO 7 AM EST
WEDNESDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ006-011-015-016-032-020930-
Southeast Aroostook-Central Penobscot-Southern Penobscot-
Interior Hancock-Northern Washington-
420 AM EST Mon Feb 1 2021
...WINTER STORM WARNING IN EFFECT FROM 2 AM TUESDAY TO 2 AM EST
WEDNESDAY...
This Hazardous Weather Outlook is for Far Eastern Maine, Interior
DownEast Maine and Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ017-029-030-020930-
Central Washington-Coastal Hancock-Coastal Washington-
420 AM EST Mon Feb 1 2021
...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 PM
EST TUESDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine and
Interior DownEast Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050-051-020930-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
420 AM EST Mon Feb 1 2021
...STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM EST
TUESDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ052-020930-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
420 AM EST Mon Feb 1 2021
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
TUESDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
VJN
Winter Storm, Coastal Hancock
- When
- February 1, 11:00 PM EST to February 2, 9:30 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 3 to 6 inches...along with 1 to 3 inches of sleet. Ice accumulations of 1/10 to 2/10 of an inch also occurred. Winds gusted to 40 to 45 mph.
Winter Storm, Coastal Washington
- When
- February 1, 11:00 PM EST to February 2, 9:30 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 13 inches...along with 1 to 3 inches of sleet. Ice accumulations of 1/10 to 2/10 of an inch also occurred. Winds gusted to 40 to 45 mph.
Winter Storm, Southern Penobscot
- When
- February 2, 1:00 AM EST to February 3, 1:00 AM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 9 inches...along with 1 to 2 inches of sleet. Ice accumulations of 1/10 to 2/10 of an inch also occurred. Winds gusted to 35 to 40 mph.
Winter Storm, Interior Hancock
- When
- February 2, 1:00 AM EST to February 3, 1:00 AM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 4 to 7 inches...along with 1 to 2 inches of sleet. Ice accumulations of 1/10 to 2/10 of an inch also occurred. Winds gusted to 35 to 40 mph.
Winter Storm, Central Washington
- When
- February 2, 1:00 AM EST to February 3, 1:00 AM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 8 inches...along with 1 to 2 inches of sleet. Ice accumulations of 1/10 to 2/10 of an inch also occurred. Winds gusted to 35 to 40 mph.
Winter Storm, Central Penobscot
- When
- February 2, 3:00 AM EST to February 3, 3:00 AM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 11 inches...along with 1 to 2 inches of sleet. Ice accumulations of 1/10 to 2/10 of an inch also occurred. Winds gusted to 30 to 35 mph.
Winter Storm, Central Piscataquis
- When
- February 2, 3:00 AM EST to February 3, 3:00 AM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches. Ice accumulations of 1/10 to 2/10 of an inch also occurred. Winds gusted to 30 to 35 mph.
Winter Storm, Southern Piscataquis
- When
- February 2, 3:00 AM EST to February 3, 3:00 AM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 10 inches. Ice accumulations of 1/10 to 2/10 of an inch also occurred. Winds gusted to 30 to 35 mph.
Winter Storm, Northern Washington
- When
- February 2, 3:00 AM EST to February 3, 3:00 AM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 8 inches. Ice accumulations of 1/10 to 2/10 of an inch also occurred. Winds gusted to 30 to 35 mph.
Winter Storm, Northern Piscataquis
- When
- February 2, 5:00 AM EST to February 3, 6:30 AM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 14 inches. Ice accumulations of 1/10 to 2/10 of an inch also occurred. Winds gusted to 30 to 35 mph.
Winter Storm, Northern Penobscot
- When
- February 2, 5:00 AM EST to February 3, 6:30 AM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 10 inches...along with around an inch of sleet. Ice accumulations of 1/10 to 2/10 of an inch also occurred. Winds gusted to 30 to 35 mph.
Winter Storm, Southeast Aroostook
- When
- February 2, 5:00 AM EST to February 3, 6:30 AM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 9 inches...along with around an inch of sleet. Ice accumulations of 1/10 to 2/10 of an inch also occurred. Winds gusted to 30 to 35 mph.
Winter Storm, Northern Somerset
- When
- February 2, 5:00 AM EST to February 3, 3:00 AM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 14 inches. Ice accumulations of 1/10 to 2/10 of an inch also occurred. Winds gusted to 30 to 35 mph.
Winter Storm, Northwest Aroostook
- When
- February 2, 6:00 AM EST to February 3, 6:30 AM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 9 to 12 inches...with local totals up to 15 inches. Ice accumulations of 1/10 to 2/10 of an inch also occurred. Winds gusted to 30 to 35 mph.
Winter Storm, Northeast Aroostook
- When
- February 2, 6:00 AM EST to February 3, 6:30 AM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 10 inches...along with around an inch of sleet. Ice accumulations of 1/10 to 2/10 of an inch also occurred. Winds gusted to 30 to 35 mph.
Coastal Flood, Coastal Hancock
- When
- February 2, 12:00 PM EST to 3:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Strong onshore winds...large waves along with a high astronomical tide led to coastal flooding across portions of coastal Hancock county around the time of high tide. Seawall Road was closed for several hours due to water and debris on the road. The water receded after high tide. However...equipment was required to remove rocks and other debris from the road.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Ohio, February 1 to 17, 20217 deaths · 1 event
- Avalanche in Colorado, February 1, 20213 deaths · 4 injured · 1 event
- Winter Storm in Pennsylvania, February 1 to 2, 20211 death · 13 events
- Avalanche in New Hampshire, February 1, 20211 death · 1 event
- Winter Storm and Coastal Flood in Massachusetts, February 1 to 2, 2021$207,000 · 50 kt wind · 21 events
- Freezing Fog in North Dakota, February 1 to 3, 2021$385,000 · 5 events
- Winter Storm and Winter Weather in Vermont, February 1 to 2, 2021$120,000 · 16 events
- Winter Storm and High Wind in Virginia, February 1 to 2, 20211 injured · $110,000 · 56 kt wind · 2 events
- Drought in New Mexico, February 1 to 28, 202141 events
- Winter Storm in Pennsylvania, February 1 to 2, 202129 events
- Winter Weather in Kentucky, February 1 to 2, 202128 events
- Winter Storm and Winter Weather in New York, February 1 to 2, 202125 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947380, 947381, 947382, 947383, 947384, 947385, 947386, 947387, 947388, 947389, 947390, 947391, 947392, 947393, 947394, 947395.